Economics at your fingertips  

Contracting with moral hazard, adverse selection and risk neutrality: when does one size fit all?

Felipe Balmaceda ()
Additional contact information
Felipe Balmaceda: Diego Portales University

International Journal of Game Theory, 2020, vol. 49, issue 2, No 10, 637 pages

Abstract: Abstract This paper studies a principal-agent relationship when both are risk-neutral and in the presence of adverse selection and moral hazard. Contracts must satisfy the limited-liability and monotonicity conditions. We provide sufficient conditions under which the optimal contract is simple, in the sense that each type is offered the same contract. These are: the action and the agent’s type are complements, and the output’s cumulative distribution function is such that the marginal rate of substitution between the action and the agent’s type is the same for each possible output realization. Furthermore, under the average monotone likelihood ratio property, the optimal contract is a call-option contract as in Innes (J Econ Theory 52(1):45–67, 1990). The results shed light on the fact that sometimes contracts are not highly dependent on individual characteristics as predicted in most pure moral hazard and pure adverse selection settings.

Keywords: Moral hazard; Adverse selection; Limited liability; Monotonicity; Optimal mechanism (search for similar items in EconPapers)
JEL-codes: D82 D86 J33 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://www.springer. ... eory/journal/182/PS2

DOI: 10.1007/s00182-019-00700-5

Access Statistics for this article

International Journal of Game Theory is currently edited by Shmuel Zamir, Vijay Krishna and Bernhard von Stengel

More articles in International Journal of Game Theory from Springer, Game Theory Society
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2021-06-17
Handle: RePEc:spr:jogath:v:49:y:2020:i:2:d:10.1007_s00182-019-00700-5